NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 21, 6:48 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 21, 6:48 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
648 AM EST Tue Dec 21 2021
.SHORT TERM...(Today and tonight)
Issued at 403 AM EST TUE DEC 21 2021
Primary concern for this forecast period is the incoming clipper
ejecting out of Manitoba, triggering cyclogenesis in the northern
Plains, marching due east right across Upper Michigan today. With
850mb temps solidly remaining in the negative teens, and thermal
profiles depicting deep layer moisture stacked within the DGZ,
SLRs will run at least around 20:1. Tonight, as the main round of
snow moves out and LES takes over, perhaps some higher SLRs will
show up as a reinforcing punch of colder air moves in with upper
troughing. So, forcing mechanism -> check; precip type undoubtedly
snow, mostly fluffy -> check; what about QPF and therefore snow
amounts? Well, went with a blend of guidance to end up with QPF
values ranging from at least around fifteen-hundreths to as much
as perhaps four tenths in the east, courtesy of Lake Michigan
providing enhancements. In the west, advisories still look on
track with QPF amounts around a quarter of an inch today through
early tonight, yielding snow amounts of 4 to 6 inches, locally
higher in higher terrain/typical spots. In the east, model
guidance is fairly consistent in showing those higher QPF amounts,
which looks to yield 6 to 8 inches during an 18-hour period, with
the bulk of those amounts falling within the warning time period.
Banding from the lake-enhancement could extend all the way up into
Alger County, near and around Grand Marais, but confidence and
coverage appears too low at this time to extend the warning for
all of Alger County. In the middle, amounts range from around 2
inches in the south-central to 4 to 5 inches in that same 18-hour
period, again with locally higher amounts in the higher
terrain/typical locations. All of this to say: expect widespread,
fluffy snow today, with the biggest impacts expected to motorists
due to periods of reduced visibilities in addition to hazardous
road conditions, with the east likely experiencing a downburst of
snow this afternoon/evening.
What about temperatures? Warmest highs will be in the east today
under southerly flow, topping out in the mid to upper 20s, with
only teens and up to mid 20s elsewhere in the western two-thirds
of the U.P. Lows tonight will range from the single digits in the
interior west to teens elsewhere, but with that aforementioned
colder air moving in, should clouds clear enough long enough
tonight, especially in interior locations, even colder temps could
easily come to fruition. But with ongoing NWrly LES expected,
leaned toward moderating those temps to remain near/above the zero
degree mark.
.LONG TERM...(Wednesday through Monday)
Issued at 307 AM EST TUE DEC 21 2021
Not much has really changed between this forecast package and the
previous one. An overall quiet period is expected with a couple
opportunities for precip heading into the holiday weekend. At the
moment, no major impacts are expected.
Beginning Wednesday, high pressure building into the region will
bring an end to any lingering lake effect snow showers from west to
east. Model soundings suggest some light accumulations with perhaps
an inch or so of additional snow in the northwest wind snow belts
owing to the convective layer collocated with the DGZ. Daytime highs
look to be largely in the low 20s, with some high teens possible
across the interior central and west. The calm and dry conditions
look to persist Wednesday night. Lows should dip into the single
digits above zero in the west and low teens in the east and by the
lakeshores.
A shortwave progressing through the Central Plains Wednesday night
looks to track south of our forecast area through Wisconsin. There's
still some uncertainty in the track, but by Thursday afternoon, some
wrap around, WAA snow showers may move into the region. Better
chances would be closer to the Wisconsin stateline and maybe in the
east where some lake enhancement could occur if the track of the low
is right. Some guidance is also suggesting a mid-Superior convergent
band that may drift south into parts of the Keweenaw. Overall
though, accumulations with each scenario appear to be light.
Attention then turns to Christmas Eve and the cold front that looks
to move through the region. Compared to the previous guidance, there
now seems to be a decent amount of agreement on a mix of rain and
snow showers across the area. Model soundings do suggest some
potential for some freezing drizzle to mix in early on, but
confidence is low given the depth of the low level saturated layer
and the potential for a seeder feeder situation. Air aloft only
appears to cool marginally following the cold front, which makes
estimating ptype for any lake effect chances afterwards to be
questionable.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM EST TUE DEC 21 2021
System snow is inbound for Upper Michigan today, causing impacts
to aviation interests in and around all three terminals.
Widespread snow will reduce visbys, with cigs also at least on the
low-end of MVFR, if not at least occasionally going IFR. Have
accounted for periodic moderate snow expected via tempo groups in
the heart of today. Once the system snow passes the terminals by
this evening, LES will take over, with the greatest impacts
anticipated at KCMX tonight. Southerly winds today will become
NWrly tonight. Have not included mention of BLSN in the TAFs since
winds look to remain just low enough not to cause significant
issues, but aviation interests should be aware of the potential of
this needing to be added in should winds end up higher than
currently forecast, especially considering how easily the fluffy
snow will be able to blow around, impacting visbys.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 445 AM EST TUE DEC 21 2021
A brief reprieve today from winds exceeding 25 knots will diminish
tonight, with NW low-end gales returning tonight, mainly for the
east half. This too will be brief though with winds dropping back
off to around/below 25 knots tomorrow through Thursday night. On
Friday, SE wind gusts will approach/exceed 25 knots, becoming
NWrly by Christmas. Winds then slacken to less than 25 knots for
the latter half of the holiday weekend, remaining that way into
early next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from noon today to 8 PM EST this evening
for MIZ007-014-085.
Winter Weather Advisory until 1 AM EST /midnight CST/ Wednesday
for MIZ001>003-009.
Winter Weather Advisory from noon today to 8 PM EST this evening
for MIZ006-013.
Lake Superior...
Gale Warning from 9 PM this evening to 6 AM EST Wednesday for
LSZ249>251-266-267.
Gale Warning from 9 PM this evening to 2 AM EST Wednesday for
LSZ248-265.
Lake Michigan...
None.
&&
SHORT TERM...lg
LONG TERM...JP
AVIATION...lg
MARINE...lgHazardous weather outlook, Dec 21, 5:09 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
509 AM EST Tue Dec 21 2021
MIZ001>003-009-221015-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
509 AM EST Tue Dec 21 2021 /409 AM CST Tue Dec 21 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
Snow today will transition to lake effect snow showers this
evening. Several inches of snow accumulation are expected. This
could result in some slippery road conditions and poor
visibilities. See the latest Winter Weather message for
additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.
MIZ004-005-010>012-084-221015-
Baraga-Marquette-Iron-Dickinson-Menominee-Southern Houghton-
509 AM EST Tue Dec 21 2021 /409 AM CST Tue Dec 21 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Snow today may lead to some slippery road conditions and poor
visibilites.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ006-013-221015-
Alger-Delta-
509 AM EST Tue Dec 21 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Snow today, especially this afternoon into early evening, may
result in several inches of snow accumulation. This could result
in some slippery road conditions and poor visibilities. See the
latest Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Building waves on Lake Superior Tuesday night may lead to minor
lakeshore flooding and beach erosion on Lake Superior beaches.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.
MIZ007-014-085-221015-
Luce-Southern Schoolcraft-Northern Schoolcraft-
509 AM EST Tue Dec 21 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Snow today, especially this afternoon into early evening, may
result in several inches of snow accumulation. This will likely
result in some slippery road conditions and poor visibilities. See
the latest Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Building waves on Lake Superior Tuesday night may lead to minor
lakeshore flooding and beach erosion on Lake Superior beaches.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.
LSZ162-240>251-263>267-221015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
509 AM EST Tue Dec 21 2021 /409 AM CST Tue Dec 21 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
A period of northwest gales to around 40 knots is expected across
the east half of Lake Superior tonight. See the latest Open Lake
Forecast and Marine Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-221015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
509 AM EST Tue Dec 21 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JP
Special weather statement, Dec 21, 4:42 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
442 AM EST Tue Dec 21 2021
MIZ004-005-010>012-084-212200-
Baraga-Marquette-Iron-Dickinson-Menominee-Southern Houghton-
Including the cities of L'Anse, Gwinn, Marquette, Iron River,
Iron Mountain, Menominee, Kenton, and Sidnaw
442 AM EST Tue Dec 21 2021 /342 AM CST Tue Dec 21 2021/
...WIDESPREAD FLUFFY, ACCUMULATING SNOW EXPECTED TODAY...
Widespread moderate snow is expected today, which could impact
motorists, especially in the afternoon and evening time frame.
The fluffy nature of the snow could briefly reduce visibilities,
and the accumulating nature of the snow could cause hazardous
driving conditions. Motorists are encouraged to prepare for
quickly changing conditions and adjust accordingly by slowing down
and leaving extra space between vehicles. Please also use low-beam
headlights and allow for extra time to reach destinations.
lg